Alert archive / Vermont / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Burlington, VT

June 22, 2020Chittenden County, Washington County, Vermont

NWS Burlington, VT issued this flash flood warning at Jun 22, 2020, 6:43 PM EDT for Chittenden County, Washington County, Vermont. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 6:43 PM EDT (22:43 UTC)
Expired
Jun 22, 2020, 8:51 PM EDT
In force
2 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Chittenden County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 36 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WGUS51 KBTV 222243
FFWBTV
VTC007-023-230145-
/O.NEW.KBTV.FF.W.0001.200622T2243Z-200623T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
643 PM EDT Mon Jun 22 2020

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  West Central Washington County in central Vermont...
  Southeastern Chittenden County in northwestern Vermont...

* Until 945 PM EDT.

* At 643 PM EDT, Doppler radar indicated a thunderstorm producing 
  torrential rain across the warned area. Between 2 and 3 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Duxbury, Waterbury Village, Waterbury, Moretown, Bolton, North 
  Moretown and North Duxbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 4437 7282 4433 7273 4430 7272 4426 7277
      4432 7288

FLASH FLOOD...RADAR INDICATED

$$

JMG
2 follow-up statements
876 
WGUS71 KBTV 222344
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
744 PM EDT Mon Jun 22 2020

VTC007-023-230145-
/O.CON.KBTV.FF.W.0001.000000T0000Z-200623T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chittenden VT-Washington VT-
744 PM EDT Mon Jun 22 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT THIS 
EVENING FOR WEST CENTRAL WASHINGTON AND SOUTHEASTERN CHITTENDEN 
COUNTIES...

At 744 PM EDT, While rainfall has ended across the warning area, 
prior radar estimates suggest that around 3 inches of rain fell in 
the Duxbury area. Localized flash flooding or high water remain 
likely over the next hour.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
Duxbury. In particular, areas along the Crosset Brook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 4437 7282 4433 7273 4430 7272 4426 7277
      4432 7288

FLASH FLOOD...RADAR INDICATED

$$

JMG
310 
WGUS71 KBTV 230051
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
851 PM EDT Mon Jun 22 2020

VTC007-023-230101-
/O.CAN.KBTV.FF.W.0001.000000T0000Z-200623T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chittenden VT-Washington VT-
851 PM EDT Mon Jun 22 2020

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL WASHINGTON AND 
SOUTHEASTERN CHITTENDEN COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please heed any road closures and avoid water damaged 
roadways into the overnight hours.

LAT...LON 4437 7282 4433 7273 4430 7272 4426 7277
      4432 7288

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 6:01 PM EDT, 42 minutes earlier.

Area forecast discussion, Jun 22, 6:01 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
601 PM EDT Mon Jun 22 2020

.SYNOPSIS...
One more day of above normal temperatures is expected on Tuesday
with highs in the mid 80s to lower 90s. Isolated to scattered
afternoon showers and thunderstorms are also expected and some
storms could produce gusty winds, small hail, and heavy
downpours. This will mainly be in the afternoon and evening
hours. A cold front will move into the area during the early
morning hours on Wednesday and exit the area later on Wednesday.
Showers are likely with the front along with a few
thunderstorms. High temperatures on Wednesday will be at or
slightly above seasonal normals, then right around seasonal
values for the rest of the week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 601 PM EDT Monday...Quick update to add isolated showers
and thunderstorms into the Champlain Valley as outflow from a
strong storm over the Plattsburgh (gusts to 37 knots), New York
area has promoted shower activity on the other side of Lake
Champlain. Otherwise, still expecting isolated storms to produce
heavy rain and lightning for the next couple of hours across
much of the North Country before diminishing after sunset.

Previous Discussion...Isolated convection will continue
through the evening hours with frequent lightning and brief
heavy downpours as the main threats. Flow aloft still relatively
weak and storms will drift to the east and northeast. Sufficient
instability exists to maintain the pulse environment through
sunset before activity weakens. Skies should clear once again
with fog developing in the favored locations. One thing to watch
for is if any convective debris clouds from convection across
western New York and Pennsylvania make it into the region during
the overnight hours. Lows will generally be in the 60s to
around 70.

We have been dealing with a pulse storm environment the last few
days with CAPE values getting to at least 1000 J/kg, but winds
aloft generally 10 knots or less. Storms have been able to
produce brief heavy downpours and some gusty winds. However, on
Tuesday we start to see the deep layer shear increase over the
top of the instability. Deep layer shear values will not be
favorable for organized severe, but enough to take us from a
pulse environment to a more multicellular environment, which
could better the chances for gusty winds, small hail, and heavy
downpours. We have been watching the slow moving shortwave
trough lifting northeast through the Ohio Valley. This feature
looks to weaken as it lifts northeast, but nevertheless may be a
focus for enhanced convective development as composite analysis
places this feature up over our area during the early to mid
afternoon hours when deep layer shear and instability are more
favorable. So have gone ahead and included the mention of gusty
winds, small hail, and heavy downpours tomorrow afternoon and
evening.

Stronger forcing from upper trough and its associated cold front
will remain west of the area Tuesday afternoon, but does shift
east into our area during the early morning hours on Wednesday.
Thus looking at areal coverage of showers increasing over the
area during the early morning hours, which will bring some much
needed rainfall to the area.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
As of 408 PM EDT Monday...Heading into Wednesday, guidance is
coming into good agreement, siding with the NAM/GDPS solutions
over the past couple days showing a faster progression of a
surface cold front and associated GOMEX plume of 1.25-1.75"
PWATs. Placement of the front come 12Z Wednesday is right up the
Champlain Valley where the combination of the timing of the
frontal passage and morning cloud cover and rain showers offer a
very short window of opportunity for enough instability to
develop to support any organized convection. Still, there
remains a low chance for a few stronger storms across far
eastern Vermont where greater deep layer shear of 25-35kts will
exist. Temperatures will pleasantly fall back to just above
normal levels in the mid 70s to low 80s.

For the remainder of the period the main weather feature will be
mid/upper level low pressure that will gyre between the Great Lakes
and the southern tip of James Bay Thursday, then slowly tracks east
into south/central Quebec on Friday. A mid-level dry slot works over
the region Wednesday night offering drying conditions which will
generally persist through Thursday. Can't rule out a few showers,
but overall we lack any good forcing until the base of the upper
trough and better shortwave energy arrives Friday where we should
see scattered showers and perhaps some embedded thunder develop
through the day. Temps through the period will be seasonal with
highs in the mid 70s to low 80s, and lows generally in the 50s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 408 PM EDT Monday...Uncertainty in the forecast arrives
heading into the weekend as the aforementioned upper low shifts
east of the region while high pressure becomes established over
the southeast CONUS. A fast west- northwest flow develops over
the northern tier states with potentially potent shortwave
energy ejecting from the lee of the northern Rockies Friday
rolls over the ridge into the Great Lakes and Northeast
Saturday/Sunday. 3 different solutions offered by long range
guidance with general troughiness supported by the ECMWF/GDPS
and a stronger southeast ridge and more potent northern stream
energy on the GFS. With not much to hang your hat on here, will
offer 40-50% PoPs through the period for showers and
thunderstorms with temps near seasonal.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Most of the area will experience VFR
conditions through the period. There will be a couple of
exceptions. KSLK and KMPV could see showers or storms in the
vicinity this afternoon which could result in MVFR/IFR
conditions for a short period of time. Later this two sites will
see periods of LIFR and VLIFR in response to low clouds and fog.
This will generally be between 06z and 12z. Winds will generally
be 10 knots or less through the period. A better potential for
showers and storms will arrive after 18z on Tuesday for much of
the area.

Outlook...

Tuesday Night: VFR. Chance SHRA, Chance TSRA.
Wednesday: Mainly VFR, with local MVFR possible. Likely SHRA,
Slight chance TSRA.
Wednesday Night: VFR. Slight chance SHRA.
Thursday: VFR. Chance SHRA, Slight chance TSRA.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. Chance SHRA.
Friday Night: VFR. Slight chance SHRA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA.

&&

.CLIMATE...
Record high temperatures are possible through Tuesday. Here are the
existing high temperature records:

Max Temp Records
Date     KBTV     KMPV     K1V4     KMSS     KPBG     KSLK
06-22  92|1921  89|1989  85|2012  91|1983  90|1983  93|1953
06-23  93|1975  90|1975  88|2003  92|1975  95|1983  89|1964

At KBTV, Sunday (6/21) represented our 4th straight 90+ degree
day. This ties for the longest stretch of consecutive 90+
degree days in June (13th-16th June 1983). We should break the
June record today, with a good chance of stretching the 90+
degree stretch to 6 on Tuesday. The longest stretch of 90+
degree days at KBTV is 8 set in August 1944. If we reach 6 days,
that will tie for the second longest stretch on record.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson/Kutikoff
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...Evenson
CLIMATE...Banacos
Hazardous weather outlook, Jun 22, 2:55 AM EDT, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
255 AM EDT Mon Jun 22 2020

NYZ026>031-034-035-087-VTZ001>012-016>019-230700-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
255 AM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Valley heat index values in the mid 90s are possible Tuesday
afternoon as humidity levels increase, and afternoon high
temperatures remain in the 90-95F range. Also, there is the potential
for scattered afternoon and evening thunderstorms on Tuesday. A few
strong to severe storms are possible, with damaging winds and
dangerous cloud-to-ground lightning the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 22, 2:25 PM EDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Burlington VT
225 PM EDT Mon Jun 22 2020

VTZ010-221900-
Orange-
225 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ORANGE COUNTY...

At 225 PM EDT, a strong thunderstorm was located near Vershire. The
storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
West Fairlee, Vershire, Fairlee, Corinth, Bradford, West Fairlee
Center and South Corinth.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4395 7236 4401 7234 4404 7219 4391 7217
TIME...MOT...LOC 1825Z 258DEG 3KT 4399 7229

Haynes
Special weather statement, Jun 22, 4:32 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
432 PM EDT Mon Jun 22 2020

NYZ028-031-034-035-222100-
Eastern Clinton-Western Essex-Western Clinton-Eastern Essex-
432 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLINTON AND NORTH
CENTRAL ESSEX COUNTIES...

At 432 PM EDT, a strong thunderstorm was located over Au Sable Forks.
The storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Au Sable Forks and Clintonville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4446 7373 4452 7370 4452 7353 4440 7357
TIME...MOT...LOC 2032Z 290DEG 4KT 4448 7366

Haynes
Special weather statement, Jun 22, 4:41 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Burlington VT
441 PM EDT Mon Jun 22 2020

NYZ028-031-222115-
Eastern Clinton-Western Clinton-
441 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLINTON COUNTY...

At 441 PM EDT, a strong thunderstorm was located near Peasleeville,
moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Harkness.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4450 7369 4456 7371 4462 7354 4451 7351
TIME...MOT...LOC 2041Z 236DEG 8KT 4455 7361

Haynes
Special weather statement, Jun 22, 5:07 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Burlington VT
507 PM EDT Mon Jun 22 2020

NYZ028-031-VTZ001-005-222145-
Eastern Clinton-Western Clinton-Grand Isle-Western Chittenden-
507 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLINTON...
SOUTHWESTERN GRAND ISLE AND NORTHWESTERN CHITTENDEN COUNTIES...

At 507 PM EDT, a strong thunderstorm was located near Plattsburgh
International Airport, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Plattsburgh International Airport, Plattsburgh, Peru, Schuyler Falls,
South Hero, Grand Isle, Colchester, Wilcox Point, South Plattsburgh,
Valcour Island, Spoon Bay, Providence Island, Stave Island, Sunset
Island, Ausable Point, Day Point, Smuggler Harbor, Sawyer Island,
Wilcox Bay and Carleton Prize.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4457 7356 4463 7358 4473 7334 4456 7331
TIME...MOT...LOC 2107Z 250DEG 13KT 4461 7346

Haynes
Special weather statement, Jun 22, 5:51 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Burlington VT
551 PM EDT Mon Jun 22 2020

VTZ006-008-017-222215-
Eastern Chittenden-Washington-Lamoille-
551 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAMOILLE...EAST
CENTRAL CHITTENDEN AND NORTHWESTERN WASHINGTON COUNTIES...

At 551 PM EDT, a strong thunderstorm was located over Duxbury. The
storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Waterbury, Duxbury, Waterbury Village, Moretown, Fayston, Bolton,
Waitsfield, Middlesex, Huntington, Waterbury Center, North Moretown,
Little River State Park, South Duxbury, North Duxbury and North
Fayston.

LAT...LON 4418 7285 4436 7294 4444 7273 4427 7263
TIME...MOT...LOC 2151Z 244DEG 1KT 4432 7280

JMG
Special weather statement, Jun 22, 6:18 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Burlington VT
618 PM EDT Mon Jun 22 2020

VTZ008-017-222315-
Eastern Chittenden-Washington-
618 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHITTENDEN AND
NORTHWESTERN WASHINGTON COUNTIES...

At 617 PM EDT, a strong thunderstorm continues over Duxbury. The
storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Montpelier, Waterbury, Duxbury, Waterbury Village, Moretown,
Middlesex, Waitsfield, Huntington, Fayston, Bolton, Berlin, Waterbury
Center, North Moretown, Little River State Park, South Duxbury, North
Duxbury and North Fayston.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4419 7279 4429 7292 4443 7278 4428 7257
TIME...MOT...LOC 2217Z 226DEG 1KT 4430 7279

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:14 PM EDTSpecial Weather StatementBTVWashington31 min
Jun 22, 12:19 PM EDTSpecial Weather StatementBTVWindsor26 min
Jun 22, 12:36 PM EDTSpecial Weather StatementBTVOrange24 min
Jun 22, 12:59 PM EDTSpecial Weather StatementBTVOrange31 min
Jun 22, 1:50 PM EDTSpecial Weather StatementBTVOrange25 min
Jun 22, 2:25 PM EDTSpecial Weather StatementBTVOrange35 min
Jun 22, 5:07 PM EDTSpecial Weather StatementBTVGrand Isle38 min
Jun 22, 5:51 PM EDTSpecial Weather StatementBTVWashington24 min
Jun 22, 6:18 PM EDTSpecial Weather StatementBTVWashington57 min
Jun 22, 7:22 PM EDTSpecial Weather StatementBTVLamoille38 min

Nearby

Flash Flood Warnings in Vermont, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.